Ask an expert
Question

31 Jul 2006

acne from supplements
I was just recently on both protein and creatine and I'm about 18 and I broke out in acne i was just wondering if that might be due to one of these supplements because it has decreased since having stopped. If it is the supplements causing this problem are there other alternatives for the supplements that wont cause the same problem.
Answer 375 views
Expert
Sports Nutrition
Sports nutrition

01 Jan 0001

Hi Lost

This is a hard question as it could have several different origins.

Acne is a genetic disorder where the skin produces more keratin cells than it can cope with to naturally exfoliate. The result is that these excess cells drop into the follicles of the skin which creates an anaerobic area where the bacteria grows which then presents as pussy pimples. Since it has a genetic grounding check to see if any other members of your family had acne and at what age and if so when did it subsides. Acne has a burn-out age. From this you will be able to ascertain whether it is a true genetic presentation – if not we know is must come from the supplements. It is also possible that you might have a genetic pre-disposition and that the supplements
aggravated the condition especially since it seems to have calmed down after discontinuation of the products.

Regarding the supplements: I am not sure what amount of protein you were consuming, but it is know that excessive amounts of protein intake (especially from powder form) can cause the skin to present in bumps – which look like pimples, but are not necessary infected (red). As for the creatine – we will need to investigate what other ingredients were in the product which might have caused the problem as it is not a general reaction experienced from creatine intake – few people do present with a slight allergy. It is know that steroid based products can cause acne.

Hope this sheds some light.

Take care
Vanessa
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9378 votes
No
67% - 19421 votes
Vote